Alabama, 2010Damaging Wind in Alabama, March 21, 2010
March 21, 2010 · NWS BMX · 1 event in 1 county or zone
A storm system and associated cold front moving across southeastern United States caused showers and thunderstorms in Central Alabama. One storm in the eastern portion of the state caused wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system and associated cold front moving across southeastern United States caused showers and thunderstorms in Central Alabama. One storm in the eastern portion of the state caused wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 21, 2:25 PM CST, 24 minutes earlier.
Area forecast discussion, Mar 21, 2:25 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT SUN MAR 21 2010
.SHORT TERM...TONIGHT THROUGH TUESDAY.
SURFACE COLD FRONT HAS PUSHED INTO EAST ALABAMA THIS AFTERNOON.
COLD FRONT HAS ENCOUNTERED SLIGHTLY MORE UNSTABLE AIR OVER EAST
ALABAMA WHERE TEMPERATURES WERE ABLE TO WARM TO NEAR 60 DEGREES.
SEVERAL LIGHTNING STRIKES HAVE SHOW UP ALONG CONVECTIVE LINE AND
ALSO A FEW REPORTS OF WIND GUSTS OF 40-50 MPH AS SOME OF THE
STRONGER WINDS HAVE BEEN ABLE TO MIX DOWNWARD. CONVECTIVE LINE
SHOULD BE OUT OF ALABAMA BY 5 PM WITH COLDER AIR SPREADING OVER
ALL OF CENTRAL ALABAMA. THE DEEP UPPER LOW WAS NEAR THE AR/LA/MS
INTERSECTION AND MOVING STEADILY EASTWARD. THE LOW MAY BE MOVING
ALONG FASTER THAN FORECAST BY MODELS...WHICH MEANS COLDEST POCKET
OF AIR MAY MOVE INTO NORTH ALABAMA THIS EVENING INSTEAD OF AFTER
MIDNIGHT. THIS IS CERTAINLY A UNIQUE SYSTEM AS THE LOW LEVEL COLD
AIR HAS PUSHED WELL EAST OF THE UPPER LOW. ALSO...THE COLDEST LOW
LEVEL AIR IS LOCATED TO THE SOUTH AND SOUTHWEST OF THE UPPER LOW.
ASSUMING UPPER LOW TRACKS TO NEAR OR JUST NORTH OF BIRMINGHAM...THE
BEST CHANCE OF SNOW MAY BE ALONG THE I-20 CORRIDOR AND TO THE
SOUTH. LOW LEVEL THICKNESS VALUES SUPPORT SNOW...BUT LOOKING AT
CROSS SECTIONS OF OMEGA...THERE IS NOT MUCH DEEP LAYER LIFT AS
UPPER LOW CROSSES OVER AREA. THERE IS A HUGE MID LEVEL DRY SLOT TO
THE EAST OF THE UPPER LOW...AND VERY LITTLE PRECIPITATION UPSTREAM
OVER MISSISSIPPI. HOWEVER...ENHANCED REACTIVITIES ARE STARTING TO
SHOW UP OVER WEST MISSISSIPPI JUST EAST OF UPPER LOW. LIGHT
PRECIPITATION WILL CONTINUE ACROSS NORTH ALABAMA ON MONDAY ON BACK
SIDE OF DEPARTING UPPER LOW. THE TYPE OF PRECIPITATION IS
QUESTIONABLE...AS WARMING IS FORECAST TO OCCUR AS LOW MOVES EAST.
DECIDED AGAINST WINTER WEATHER ADVISORY DUE TO WARM GROUND
CONDITIONS AND SMALL LIQUID RAINFALL AMOUNTS...BUT THERE COULD
VERY WELL BE A PERIOD WHEN SNOWFALL IS INTENSE ENOUGH FOR LIGHT
ACCUMULATION ON GRASSY SURFACES. A SPECIAL WEATHER STATEMENT WAS
ISSUED TO DISCUSS UNCERTAINTIES.
WRAP AROUND LOW CLOUDS WILL LIKELY PERSIST OVER ALABAMA MONDAY
NIGHT BUT SHOULD SEE DECREASING CLOUDS FROM WEST TO EAST AFTER
MIDNIGHT. SOME LIGHT PRECIPITATION WILL LINGER OVER NORTHEAST
COUNTIES MONDAY EVENING...BUT LOW LEVEL THICKNESS VALUES SUPPORT
ONLY RAIN. A NICE DAY ON TAP FOR TUESDAY AS WARMER AIR WORKS BACK
INTO AREA WITH HIGHS 65 TO 70 DEGREES.
.LONG TERM...WEDNESDAY THROUGH SUNDAY.
A NICE WARM-UP WEDNESDAY AND THURSDAY AS UPPER RIDGE BUILDS OVER
THE AREA FROM THE WEST...WITH HIGHS IN THE 70S BOTH DAYS. A WEAKER
SHORT WAVE TROF WILL MOVE INTO THE SOUTHERN PLAINS STATES ON
THURSDAY AND BRING INCREASING HIGH CLOUDS TO ALABAMA. THE SHORT
WAVE TROF WILL PASS NORTH OF AREA ON FRIDAY. VERY LITTLE SURFACE
DEVELOPMENT WITH THIS SYSTEM...AND NO DECENT RETURN FLOW TO BRING
GULF MOISTURE NORTHWARD. INSTABILITY WILL BE LIMITED AND PRIMARY
WEATHER TYPE WILL BE SHOWERS. THIS SYSTEM WILL PASS ON THROUGH
AREA BY FRIDAY NIGHT WITH ANOTHER SYSTEM ARRIVING BY LATE IN THE
WEEKEND.
58/ROSE
&&
.AVIATION...18Z TAF DISCUSSION.
QUITE A MESSY FORECAST IS EXPECTED OVER THE NEXT 24 HOURS FOR ALL
SITES. A STRONG COLD FRONT CONTINUES TO PLOW ACROSS CENTRAL ALABAMA
THIS AFTERNOON. EXPECT FOR SOME OF THE HEAVIEST RAIN TO OCCUR RIGHT
ALONG THE FRONT. THE FRONT HAS NOW CROSSED INTERSTATE 65...SO EXPECT
FOR ONLY OUR EASTERN SITES (ANB...MGM AND TOI) TO BE AFFECT BY HEAVY
RAIN THROUGH 22Z. ONCE THIS LINE OF RAIN MOVES OUT...THEN
PRECIPITATION SHOULD BE VERY LIGHT AND POSSIBLY MIXED WITH SNOW.
SNOW IS NOT EXPECTED TO CAUSE MUCH OF A PROBLEM AS NO ACCUMULATIONS
ARE EXPECTED. IN FACT...COVERAGE IS EXPECTED TO BE SO
SPORADIC...THAT IT WAS NOT INCLUDED IN THE FORECAST AT THIS TIME.
HAVING SAID THAT...WE WILL CONTINUE TO WATCH CONDITIONS THIS
AFTERNOON AND WILL ADJUST THE FORECAST AS NEEDED.
WINDS WILL REMAIN GUSTY THROUGH AT LEAST 00Z. EXPECT FOR THE
STRONGEST WINDS TO BE RIGHT ALONG THE FRONT. THEY ARE EXPECTED TO
DECREASE A LITTLE AFTER SUNSET.
CEILINGS WILL REMAIN MVFR FOR THE ENTIRE PERIOD. THERE IS THE
POSSIBILITY THAT THEY COULD DROP INTO THE IFR RANGE AFTER 09Z...BUT
COMPUTER MODELS ARE IN FAIR AGREEMENT FOR NOW THAT THEY SHOULD STAY
ABOVE 1000 FT.
10/ARM
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 36 43 41 64 37 / 40 50 20 10 0
ANNISTON 36 43 41 64 41 / 40 50 20 10 0
BIRMINGHAM 35 45 42 66 44 / 40 50 10 0 0
TUSCALOOSA 35 47 42 70 42 / 40 50 0 0 10
CALERA 37 44 43 66 42 / 40 50 0 0 0
AUBURN 37 46 34 66 41 / 30 30 10 0 0
MONTGOMERY 38 50 42 69 41 / 30 30 10 0 0
TROY 36 53 40 68 38 / 30 20 10 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 21, 12:26 PM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
126 PM CDT SUN MAR 21 2010
ALZ011>015-017>050-221830-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
126 PM CDT SUN MAR 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
In the hours before
Local storm report, Mar 21, 11:19 AM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1219 PM CDT SUN MAR 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 PM HAIL TUSCALOOSA 33.24N 87.54W
03/21/2010 M0.25 INCH TUSCALOOSA AL EMERGENCY MNGR
HAIL A BIT LARGER THAN PEA SIZE WAS REPORTED IN DOWNTOWN
TUSCALOOSA.
&&
GGOGGINSSpecial weather statement, Mar 21, 12:11 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
111 PM CDT SUN MAR 21 2010
ALZ011>015-017>038-212356-
BIBB-BLOUNT-CALHOUN-CHAMBERS-CHEROKEE-CHILTON-CLAY-CLEBURNE-COOSA-
ETOWAH-FAYETTE-GREENE-HALE-JEFFERSON-LAMAR-MARION-PERRY-PICKENS-
RANDOLPH-SHELBY-ST CLAIR-SUMTER-TALLADEGA-TALLAPOOSA-TUSCALOOSA-
WALKER-WINSTON-
111 PM CDT SUN MAR 21 2010
...EARLY SPRING SEASON SNOW POSSIBLE TONIGHT AND MONDAY MORNING...
A DEEP AND STRENGTHENING LOW PRESSURE SYSTEM WILL MOVE ACROSS THE
NORTHERN HALF OF ALABAMA TONIGHT. A STRONG COLD FRONT AHEAD OF THE
LOW PRESSURE SYSTEM WILL SPREAD MUCH COLDER AIR ACROSS CENTRAL
ALABAMA SUNDAY AFTERNOON. AS THE UPPER LOW APPROACHES ALABAMA...THE
COLD AIR ALOFT WILL DEEPEN AND EXTEND CLOSER TO THE SURFACE...
ALLOWING LIGHT RAIN TO BECOME MIXED WITH SNOW AS EARLY 7 PM ACROSS
WEST ALABAMA. THE RAIN AND SNOW MIXTURE WILL SPREAD EASTWARD
OVERNIGHT REACHING THE GEORGIA STATE LINE BY MIDNIGHT. THE MIXTURE OF
RAIN AND SNOW COULD CHANGE OVER TO ALL SNOW FOR SEVERAL HOURS AFTER
MIDNIGHT.
SURFACE TEMPERATURES TONIGHT WILL FALL INTO THE MIDDLE TO UPPER 30S
ACROSS CENTRAL ALABAMA...SO NO TRAVEL PROBLEMS ARE EXPECTED SINCE
TEMPERATURES SHOULD STAY ABOVE FREEZING. AT THIS TIME...SOME AREAS
MAY EXPERIENCE A DUSTING OF SNOW AS WARM GROUND TEMPERATURES SHOULD
MINIMIZE ANY ACCUMULATION. HOWEVER...IF LATER FORECAST TRENDS
INDICATE HEAVIER PRECIPITATION AMOUNTS...A WINTER WEATHER ADVISORY
MAY BE REQUIRED.
Special weather statement, Mar 21, 1:25 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 PM CDT SUN MAR 21 2010
ALZ017>020-026-212015-
BLOUNT-CALHOUN-CHEROKEE-ETOWAH-ST. CLAIR-
225 PM CDT SUN MAR 21 2010
...SIGNIFICANT WEATHER ALERT FOR BLOUNT...CALHOUN...CHEROKEE...ETOWAH
AND ST. CLAIR COUNTIES UNTIL 315 PM CDT...
AT 225 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ALTOONA TO OHATCHEE...OR
ALONG A LINE EXTENDING FROM 9 MILES EAST OF ONEONTA TO 9 MILES WEST
OF SAKS...MOVING NORTHEAST AT 55 MPH.
PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
STEELE.
WALNUT GROVE.
ROCKLEDGE.
SARDIS CITY.
WILSONIA.
SPRING GARDEN.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
10/ARM
Thunderstorm Wind, Cherokee
- When
- March 21, 2:49 PM CST
- Where
- Cherokee County, 1.06 mi NW of Little River
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 34.311, -85.693
Two houses and one mobile home sustained roof damage, 2 barns were damaged, and several more trees were blown down, near Black Oak Church, on CR-57.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, March 21, 201014 events
- Astronomical Low Tide in Louisiana, March 21 to 22, 20106 events
- Winter Weather in Arkansas, March 21, 20104 events
- Hail and Damaging Winds in Georgia, March 21, 2010$3,000 · 50 kt wind · 3 events
- Astronomical Low Tide in Texas, March 21, 20102 events
- Hail and Damaging Wind in Florida, March 21, 2010$10,000 · 52 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 21, 20102 events
- Hail and Damaging Wind in South Carolina, March 21, 20101 in hail · 2 events
- Heavy Rain in Hawaii, March 21 to 22, 20102 events
- Heavy Snow in Oklahoma, March 21, 20101 event
- High Wind in Montana, March 21, 201064 kt wind · 1 event
- Flood in Missouri, March 21 to 22, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222147.